Washington, 2009

Flash Flood in Washington, June 6, 2009

June 6, 2009 · NWS OTX · 1 event in 1 county or zone

A slow-moving thunderstorm produced local heavy rainfall in Quincy and the north part of the Quincy Valley. During a 15-minute period, strong winds, hail, and heavy rain significantly damaged crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow-moving thunderstorm produced local heavy rainfall in Quincy and the north part of the Quincy Valley. During a 15-minute period, strong winds, hail, and heavy rain significantly damaged crops. A flash flood also damaged part of Road Q NW about two miles north of Quincy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 6, 3:45 PM PST, 0 minutes earlier.

Area forecast discussion, Jun 6, 3:45 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT SAT JUN 6 2009

.SYNOPSIS...
A WEATHER PATTERN MORE TYPICAL OF LATE SPRING WILL DOMINATE THE
INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEKEND INTO THE
FIRST PART OF THE WORK WEEK. DISTURBANCES TRACKING FROM NORTH TO
SOUTH COMBINED WITH A PUSH OF COOLER AIR FROM SOUTHERN BRITISH
COLUMBIA WILL USHER IN THE UNSETTLED WEATHER. SEASONABLY COOL
CONDITIONS WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE
FOR MUCH OF THE UPCOMING WORK WEEK.

&&

.DISCUSSION...TONIGHT AND SUNDAY...A MID-LEVEL TROUGH WILL REMAIN
CENTERED NEAR THE ALBERTA/SASKATCHEWAN BORDER...KEEPING THE INLAND
NW UNDER A RELATIVELY UNSTABLE ATMOSPHERE AND NORTH TO
NORTHWESTERLY FLOW. THE IMPULSE ROUNDING THE TROUGH THIS EVENING
WILL PIVOT SOUTH AND EAST...AND WEAK SUBSIDENCE MOVES IN
OVERNIGHT. THE SHOWER THREAT WILL RETREAT TO MAINLY THE SOUTHERN
THIRD OF THE CWA AND WANE...BUT GUIDANCE CONTINUES TO SHOW A
MIXTURE OF MIX AND HIGH LEVEL MOISTURE SPILLING THROUGH. SO SKIES
WILL REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT. ANOTHER WAVE PIVOTS
AROUND THE TROUGH SUNDAY...APPROACHING THE NORTHERN CWA...WITH
INCREASING MOISTURE WORKING WITH AFTERNOON INSTABILITY. THIS WILL
BRING A RENEWED RISK FOR SHOWERS TO THE CASCADES THROUGH NORTHERN
PANHANDLE...WITH AT LEAST A SLIGHT CHANCE FOR THUNDER. THE
SOUTHEAST CWA WILL ALSO FIND A RISK FOR SHOWERS AGAIN...DUE TO
LINGERING MOISTURE AND NWLY FLOW. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY UNDER NORMAL. /JCOTE

SUNDAY NIGHT THROUGH TUESDAY...THE FORECAST AREA WILL REMAIN UNDER
THE INFLUENCE OF THE EXPANSIVE AND SLUGGISH MID/UPPER LEVEL LOW
THAT WILL INITIALLY STRADDLE THE ALBERTA/SASKATCHEWAN/NWRN MT
BORDER REGION SUN NIGHT BEFORE IT ELONGATES AND SINKS SEWD BY
TUESDAY. EMBEDDED SHORT- WAVES/ASSOCIATED VORT LOBES PINWHEELING
AROUND THIS UNUSUALLY LARGE LOW PRESSURE SYSTEM WILL BE KEY PLAYERS
ALTHOUGH THERE IS STILL A FAIR DEGREE OF UNCERTAINTY WITH RESPECT
TO HOW FAR WEST AND SOUTH THESE FEATURES WILL EVENTUALLY PIVOT
AROUND THE WESTERN PERIPHERY OF THE LOW. GENERALLY KEPT WITH A
RATHER BROADBRUSH APPROACH TO THE POP/WX GRIDS...BUT PER PREVIOUS
FORECAST TRENDS FAVORED THE NORTHEAST WA MOUNTAINS AND ID
PANHANDLE WHICH WILL BE IN CLOSER PROXIMITY TO ANY LARGE SCALE
FORCING FOR LIFT ALTHOUGH IT WILL BE DIFFICULT TO COMPLETELY RULE OUT
POPS EVEN ACROSS THE UPPER BASIN. ON MONDAY...WE MAY NEED TO
EXPAND THE MENTION OF SHRA/TSRA ALONG THE EAST SLOPES OF THE
CASCADES. THIS REGION WILL BE IN A FAVORABLE POSITION RELATIVE TO
A CYCLONICALLY CURVED UPPER LEVEL JET WHOSE AXIS WILL BE ORIENTED
NW-SE ACROSS THE AREA. MID-LEVEL WARMING PROGGED ACROSS WESTERN
AREAS ON TUESDAY SHOULD LIMIT OVER CONVECTIVE POTENTIAL COMPARED
TO MONDAY...BUT STEEP 850-500 MB LAPSE RATES REMAIN IN PLACE
ACROSS A MAJORITY AREA AND THAT COMBINED WITH FAVORABLE NWLY
UPSLOPE FLOW SHOULD FAVOR THE BLUES AND CENTRAL IDAHO PANHANDLE
FOR CONVECTION ON TUESDAY. A SLOW DAY TO DAY WARMING TREND
INDICATED...WITH TEMPERATURES CLOSE TO SEASONAL BY TUESDAY. /JONES

TUESDAY NIGHT THROUGH SATURDAY...THE LARGE SCALE PATTERN FOR NEXT
WEEK IS ACTUALLY QUITE SIMILAR TO WHAT WE HAVE SEEN FOR THE PAST
SEVERAL DAYS. AFTER THE COLD UPPER LOW CURRENTLY OVER OUR AREA
KICKS OUT ON TUESDAY WE RETURN TO A WEAK WESTERN U.S. TROUGH AND
WEAK RIDGING OVER WESTERN CANADA...LEAVING THE PAC NW IS VERY WEAK
SPLIT FLOW. INSTABILITY INITIALLY IS FAIRLY LIMITED ON WEDNESDAY.
BUT AS TEMPERATURES WARM A LITTLE EACH DAY THE INSTABILITY OVER
THE MOUNTAINS INCREASES. THIS SHOULD BE GOOD ENOUGH FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS /INCLUDING THE
CASCADES/ DURING THE AFTERNOON AND EVENING HOURS. UNDER SUCH A
WEAK FLOW PATTERN THERE WILL BE VERY LITTLE VERTICAL WIND SHEAR TO
WORK WITH. AS SUCH THE MAJORITY OF THIS CONVECTION SHOULD NOT BE
SEVERE.

BY THE END OF THE WEEK THE MODELS IN GENERAL AGREE ON TAKING A
WEAK WAVE FROM THE PACIFIC AND DROPPING IT INTO THE WESTERN US
TROUGH. THIS IS SIMILAR TO THE WEATHER PATTERN EARLIER THIS WEEK
WHERE A CLOSED LOW SAT OFF THE CALIFORNIA COAST FOR 3 DAYS
BRINGING CONSIDERABLE CONVECTION TO THE SOUTH OF OUR FORECAST
AREA. THERE IS ONE BIG DIFFERENCE THOUGH. THIS PAST WEEK THERE WAS
STRONG HIGH PRESSURE OVER WESTERN CANADA WHICH BROUGHT DRY
NORTHEASTERLY WINDS TO OUR AREA FOR 3 DAYS. THIS SQUELCHED ANY
CHANCE FOR CONVECTION EXCEPT IN THE EXTREME SOUTHERN ZONES /I.E.
LEWISTON AREA/. BUT IN THE UPCOMING FORECAST THE LOW LEVEL
PRESSURE GRADIENT IS MUCH DIFFERENT SO THERE DOESNT APPEAR TO BE
MUCH CHANCE OF A REPEAT OF THE STRONG DRY NORTHEASTERLY FLOW. AS
SUCH WE LOOK TO BE IN A MUCH MORE FAVORABLE PATTERN FOR
CONVECTION. ULTIMATELY THE AMOUNT OF CONVECTION WILL LIKELY DEPEND
ON JUST HOW MUCH THE PACIFIC WAVE DIGS INTO THE WESTERN U.S.
TROUGH. IF IT DIGS MORE THAN THE CURRENT MODEL FORECAST WE COULD
GET SKUNKED. MODEL WIND SHEAR STILL ISNT VERY IMPRESSIVE FOR THE
END OF THE WEEK BUT THE MODELS DO SUGGEST THE POTENTIAL FOR A
MINOR SHORT WAVE IN THE SOUTHERLY FLOW AHEAD OF THE TROUGH WHICH
WOULD HELP TO ORGANIZE THE CONVECTION AND LEAD TO A BETTER CHANCE
OF SEVERE THUNDERSTORMS FOR FRIDAY OR SATURDAY.  RJ

&&

.AVIATION...
THE THREAT FOR THUNDERSTORMS AND AREAS OF MVFR VSBY/CIGS WILL
GRADUALLY SHIFT INTO SOUTHERN AREAS OF THE FORECAST AREA DURING THE
FIRST PART OF EVENING...MAINLY ALONG AND SOUTH OF A KEAT-KMWH-KPUW
LINE.  WITHIN THIS AREA...STRONG THUNDERSTORMS WILL IMPACT THE KPUW
AREA AS WELL AS JUST WEST OF KEPH AND KMWH. THIS SHOWER AND
THUNDERSTORM ACTIVITY WILL GRADUALLY WANE BY 06Z...WITH JUST
ISOLATED SHOWERS LINGERING OVERNIGHT.  IN CONTRAST TO THE ACTIVE
WEATHER REGIME ACROSS THE SOUTH...PREDOMINATELY VFR CONDITIONS ARE
EXPECTED ACROSS THE NORTHERN TIER TO INCLUDE THE SPOKANE-CDA AREA
TERMINALS AND POINTS NORTH THIS EVENING WHERE THE AIR MASS WILL
BECOME INCREASINGLY MORE STABLE AND ALSO DRIER AFTER ISOLATED
SHOWERS DISSIPATE AFTER DARK.   ISOLATED MVFR CONDITIONS WILL BE
POSSIBLE LATE IN THE PERIOD...AS ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOP ACROSS MAINLY EASTERN AREAS SUNDAY AFTERNOON.  /KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  68  43  72  49  74 /  20  20  20  20  20  20
COEUR DALENE  41  65  42  69  47  73 /  20  20  30  20  30  30
PULLMAN        39  67  43  69  44  73 /  30  20  20  20  20  20
LEWISTON       46  74  50  75  52  79 /  40  20  20  20  20  20
COLVILLE       41  70  41  74  45  77 /  10  20  30  30  30  20
SANDPOINT      38  63  39  67  43  71 /  10  20  30  30  30  30
KELLOGG        38  63  42  67  46  71 /  40  20  30  30  40  40
MOSES LAKE     48  74  48  78  52  82 /  20  10  10  10  10  10
WENATCHEE      52  73  54  77  56  82 /  20  10   0  10  10  10
OMAK           46  74  46  77  49  81 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 6, 4:53 AM PST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT SAT JUN 6 2009

IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 2:53 PM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PDT SAT JUN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 WSW SPRAGUE           47.28N 118.02W
06/06/2009  E1.00 INCH       LINCOLN            WA   PUBLIC

0350 PM     FLASH FLOOD      5 NW SPRAGUE            47.35N 118.05W
06/06/2009                   LINCOLN            WA   LAW ENFORCEMENT

            WATER COVERING PORTIONS OF HIGHWAY 23 BETWEEN MILE POSTS
            48 AND 53.

&&

KJ

The radar

The Spokane radar (KOTX), 175 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
June 6, 3:45 PM PST to 4:15 PM PST
Where
Grant County, Quincy to 2.28 mi W of Quincy
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Newspaper
Coordinates
47.230, -119.850

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181790.